Maximal Solutions of Singular Diffusion Equations with General Initial Data

  • Ana Rodríguez
  • Juan Luis Vázquez
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 7)


In the range −1 < m ≤ 0 the Cauchy problem admits infinitely many solutions if for instance U o is nonnegative and integrable. We show existence and uniqueness of a maximal solution of the problem for initial data U o M+(R), the set of nontrivial, nonnegative and locally bounded Borel measures. These solutions are characterized in terms of a suitable decay rate as |x| → ∞ (good solutions). Since we also show that every good solution defined in a strip Q T possesses a uniquely defined trace in M+(R) at t = 0, a complete theory of maximal solutions for our equation is obtained.




Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AC]
    D.G. Aronson and L.A. Caffarelli, The initial trace of a solution of the porous medium equation, Trans. Amer. Math. Soc. 280 (1983), 351–366.MathSciNetMATHCrossRefGoogle Scholar
  2. [BCP]
    Ph. Bénilan, M.G. Crandall and M. Pierre, Solutions of the PME in R N with optimal conditions on the initial data, Indiana Univ. Math. Jour. 33 (1984), 51–87.MATHCrossRefGoogle Scholar
  3. [DK1]
    D.E.J. Dahlberg and C.E. Kenig, Nonnegative solution of the porous medium equation, Comm. Partial Diff. Eqns. 9 (1984), 265–293.MathSciNetCrossRefGoogle Scholar
  4. [DK2]
    D.E.J. Dahlberg and C.E. Kenig, Nonnegative solutions to fast diffusions, Revista Mat. Iberoamericana 4(1988), 11–29.MathSciNetMATHCrossRefGoogle Scholar
  5. [ERV]
    J.R. Esteban, A. Rodriguez and J.L. Vázquez, A nonlinear heat equation with singular diffusivity, Comm. Partial Diff. Eqns. 13(1988), 985–1039.MATHCrossRefGoogle Scholar
  6. [HP]
    M.A. Herrero and M. Pierre, The Cauchy problem for u t = Δu m when 0< m<1, Trans. Amer. Math. Soc.291 (1985), 145–MathSciNetMATHGoogle Scholar
  7. [P]
    M. Pierre, Uniqueness of solutions of u t-Δϕ(u) = 0 with initial datum a measure, Nonlinear Analysis T.M. A. 6 (1982), 175–187.MathSciNetMATHCrossRefGoogle Scholar
  8. [RV]
    A. Rodríguez and J.L. Vazquez, A well-posed problem in singular Fickian diffusion, Archive Rat. Mech. Anal., to appear.Google Scholar
  9. [V]
    J.L. Vázquez, Nonexistence of finite-mass solutions for fast-diffusion equations, to appear J. Math. Pures Appl..Google Scholar

Copyright information

© Springer Science+Business Media New York 1992

Authors and Affiliations

  • Ana Rodríguez
    • 1
  • Juan Luis Vázquez
    • 2
  1. 1.E.T.S. ArquitecturaUniversidad Politécnica de MadridMadridSpain
  2. 2.Departamento de MatemáticasUniversidad Autónoma de MadridMadridSpain

Personalised recommendations